1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP
    Dismiss Notice

Swollen limbs from injecting heroin

Discussion in 'Opiate addiction' started by pema, Apr 26, 2012.

  1. pema

    pema Silver Member

    Age:
    39
    Reputation Points:
    130
    Joined:
    Feb 15, 2012
    Messages:
    67
    What causes swollen limbs in injecting drug users?
    I saw a lot of injecting heroin users whose finger were swollen. They had really big hands like big paws which looks especially strange in light-weighed woman.
    I first thought, it's a circulation problem because of the injections. But it seems that the problem is in most people much stronger after waking up and much less severe in the evening. So I am not sure if it is really circulation.
    It could be an edema because of heart or liver failure as consequence of many years of drug abuse. But how should an edema be strongest in the morning and disappear in the evening? Or is this possible because of the movements of the limbs?
    Now I saw such symptoms in myself. From time to time when I wake up, I realize that my legs and/or my hands (fingers) are swollen. After maybe an hour or so, everything is normal again.
    I stopped injecting heroin maybe 3-4 months ago. I really injected great amounts of heroin every day. I think, I got circulation problems from the many injections. Because it became impossible to find veins in arms, legs, hands, ... anymore, I started the inject in the groin maybe 3 years ago. Maybe one year ago, varicose veins showed. So there probably is a circulation problem.
    Sometimes my finger tips are getting cold. This also happens when it is not too cold. I know that I have no thrombosis but nothing more. A doctor shall examine my blood circulation the next week.
    What could be the cause that fingers and legs are swollen only in the morning? Why does it get better after some time of being awake and walking?
    I tried to find some more information but a search for "heroin swollen limbs" or something like that only gives me links to something like "Help. I hit an artery" or something like that.
     
  2. east_of_eden

    east_of_eden Titanium Member

    Reputation Points:
    683
    Joined:
    May 27, 2009
    Messages:
    614
    I believe this to be a problem with circulation. Especially when people shoot up in the small veins in their hands, fingers, feet, ankles, etc.

    All the little veins that circulate blood to these areas become un-useable pretty quickly and circulation becomes a problem. People get swollen hands and feet in particular especially in the morning. I don't know the exact reason behind this but once people wake up and get moving around, the swelling goes down quite a bit.